I keep hearing more and more cases of eyelid ptosis or "droopy" or closed eye from Botox. Is there a way to decrease the chances of this happening? Does it happen as often with Dysport as well?
Preventing Eye Ptosis from Botox?
Doctor Answers 21
Eye ptosis from Botox is avoidable
Botox and Dysport are both great products and are often used in fact for brow elevation. Reasons for ptosis include:
1. poor injection techniques - getting too close to the eyebrow for example; one must know about anatomy of muscles and be able to recognize already exisiting asymmetries. None of us are perfectly symmetrical!
2. extreme dilution of the material - both come in a powder and are "reconsitituted" into an injectable solution; too much saline can dilute the product and cause diffusion and unwanted spread. Beware of too good to be true sales on cosmetic products
3. Products purchased from different manufacturers other than Allergan (Botox) or Medicis (Dysport). Who knows what is in that bottle and what is its strength? They are cheaply imported and sold at a fraction of the cost; while very tempting to save money one must be careful of these traps.
4. Underlying muscle weakness (palpebral) that can be enhanced with either injection.
Basically, when used correctly, they both work very well -- no difference.
Have a question? Ask a doctor
Preventing droopy eyelid after Botox injection
"Droopy eyelid" after Botox or Dysport injection is the result of an inadvertent paralysis effect on the levator palpabrae muscle, a small muscle that serves to elevate the upper eyelid. This problem is very rare when experienced physicians administer the injection (the last time this happened in one of my patients was in 1999). It usually occurs after Botox injection in the frown line area (glabella). The levator palpabrae muscle is located somewhat deep below the surface of the lid; if a small amount of Botox diffuses in this area it may weaken the muscle. The key to avoiding this unwanted side effect is for the physician to keep any injections near the middle portion of the eyebrow at least a few millimeters above the brow.
If weakness of the levator muscle does occur, it can be alleviated by the use of eye drops (Apraclonidine) that stimulate another small muscle that can also lift the lid. The effect of the Botox will wear off after 3-4 months.
"Droopy eyelid" should not be confused with a sagging eyebrow, which can result if too much Botox is used in the forehead, weakening the muscle that lifts the brows (frontalis muscle).
Eyelid ptosis (drooping) is avoidable after Botox injections
How to avoid a droopy eyelid after Botox injections:
- Go to a qualified experienced injector--incidence should be less than 1%
- It turns out many people who end up with ptosis already have sub clinical ptosis. When the frontalis muscle is injected over aggressively to treat the horizontal forehead furrows, the ptosis can be unmasked. This is because the forehead muscle is compensating for the weakened eyelid muscle. Removing this compensatory muscle causes the eyelid to droop.
- Injecting too close to the eyelid muscle when treating the glabella, or the 11 lines.
You might also like...
How to decrease the chances of Botox caused Eyelid and eyebrow drooping?
Your best way to prevent this from happening is to insist that your Botox treatments be done by a Board-certified Plastic Surgeon, ENT or Dermatologist NOT a subordinate "injector".
The brows are lifted by the forehead muscle (FRONTALIS) - when the muscle has to work too much (due to excess forehead skin), the muscles creases the forehead skin. Although some of these creases can be smoothed by weakening the underlying muscle, lacking the judgment and weakening the Frontalis just above the brow will disable its ability to hold your brows up - The result is an artificially frozen (Joe Biden) forehead with very droopy brows, worsening the appearance of the upper lid skin AND impairing visibility (to the point you may have to cock your head back (raising your chin) to be able to see when driving.
Similarly, the upper eyelids are lifted off the eyeball like an awning. The muscle responsible for doing it, the LEVATOR, starts from just inside the upper rim of the socket and attaches to a cartilage plate stiffener that runs along the length of the lower aspect of the upper lid. If Botox is either injected near the levator muscle by an inexperienced "injector" OR pushed there by a patient rubbing it soon after the treatment, the levator muscle will be weakened and the upper lid will droop - resulting in Droopy (ptotic) upper lids giving you a very tired / sleepy look.
There is A LOT OF BAD BOTOX OUT THERE. Choose your Botox source VERY carefully.
You may learn a lot more about this on my web site at - http://www.cosmeticsurgeryspecialists.org/botox.html
Peter A Aldea, MD
Selecting your Botox injector carefully can help prevent problems
It is important to distinguish between Eyelid ptosis and Eyebrow ptosis.
Eyelid ptosis occurs when the eyelid excursion (ability to open and close) is diminished and the upper eyelid begins to cover the pupil, interfering with the upper visual field.
Eyebrow ptosis is when the eyebrow position is too low, and falls below the bony rim of the eye socket. This can make a patient appear as though the eyelid cannot open, when in fact there is nothing wrong with the eyelid muscles.
Both conditions can occur in patients who have had botox injections. The best way to prevent either of these from happening is:
1) Have a doctor inject you who is very familiar with the pertinent anatomy of the face.
2) Do not rub any area for 24-48 hours after injection. Doing so can cause the botox to migrate.
3) Avoid excessive exercise for 24 hours after injection.
Dysport works in the same manner as botox and can therefore exacerbate both of these conditions as well.
Droopy Eyelids are Rare With Botox
In an experienced injector's hands, eyelid drooping is an extremely uncommon side effect. I always recommend treating only one area on the first visit and the glabellar complex would be the best place for you to start. I typically start with 20 units of Botox for this area unless the muscles appear to be fairly strong. This is a low-normal dose which, if properly place, has very little chance of causing eyelid drooping. It's always easier to add more if you don't get the desired effect or if it doesn't seem to last as long as expected. Dysport most likely has the same risk for causing a droopy eyelid as Botox.
Honest answer about ptosis after botox
The honest answer is that it is a risk of the procedure. Plain and simple. If you have an inexperienced injector yes..it is more likely that they can place it in the wrong area and you get a droopy eyelid. However even the most experienced injectors have had patients with a droopy eyelid afterwards. It is one of the risks of the procedure..it goes away. There is not too much to be done to prevent it.
Quaz Rate Roughly Equal
Eyelid ptosis, or the dreaded quaz (named after Disney's version of Quisimodo), seems to occur at an equal rate between Botox and Dysport.
The Carruthers, (Alistair being the dermatologist and Jean, the ophthalmologist --the couple who first decsribed the cosmetic benefits of this amazing drug) looked at the incidence of eyelid ptosis on three occasions. The studies were performed in 2002, 2003, and 2005 with an occurance rate of 5.4%, 1%, and 0% respectively. Note, the diminishing incidence with increasing which reflects most physician's experience. The combined numbers were 697. Their articles were published in Dermatologic Surgery, Plastic and Reconstructive Surgery and Journal of the American Academy of Dermatology.
Dysport was studied in two large studies by Ascher, Rezany and Monheit. Their rate of eyelid ptosis among 757 patients was only 0% and 0.7%. Their work can be found in the JAAD, Aesthetic Surgery Journal, Archives of Dermatology and Dermatologic Surgery,
The bottom line here is two-fold. First, the rate of eyelid ptosis is equal her Dysport or Botox is used. Second, the rate among experienced injectors should be about 1%. I suspect that the increased incidence of eyelid droops that you are hearing about is the permeation of non-core physicians and even non-physicians into this area of medicine. This underscores the need to choose your injector carefully.
Also, as Dr. Rubenstein mentioned there are some patients who should have forehead injections with utmost care. While most quazes are caused by the material inadvertantly desseminating into the levator palpebrae, the muscle that lifts the eyelid, some are due to the personal anatomy of the patient. If you have slight eyelid droop, not even noticeable without careful inspection, and an unilaterally elevated brow, you should be wary. What is happening is that brow is preventing your eyelid drop. Weakening that brow, with a forehead injection, will result in a loss of that pulling motion with a subsequent eyelid droop.
Again, it takes an experienced injector to note this sort of sublity.
Eyebrow heaviness may be worse with Dysport since it spreads more than regular Botox
The advantage of Dysport over regular Botox is that it takes affect faster and may last longer and spreads a little more to cover more creases than regular Botox but that may also cause some more heaviness to the eyebrows for 2-3 weeks if it gets too close to the eyebrows. Neither should have much effect on the eyelids at all as far a drooping goes.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.